MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 7-8 9; PRSTHSS,KN,PTLLFMRTBL,SM-CNSTRND,CMNTD,PLYMR/MTL

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 7-8 9; PRSTHSS,KN,PTLLFMRTBL,SM-CNSTRND,CMNTD,PLYMR/MTL
Catalog Number 71421522
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 05/12/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery of tka was performed due to fracture at the post of the genesis ii size 7-8 9mm ps hiflex insert.The cause of the implant fracture is unknown and so is the patient outcome.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned device confirmed the stated failure mode.The post fractured off the device and was returned.The device was manufactured in 2009 and shows signs of extensive wear.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.A lab analysis was conducted and the component was inspected visually to determine the cause of the reported incident.No destructive analysis was conducted during this investigation.The articulating and non-articulating surfaces of the insert are worn with some discoloration.Damage is present on the edge of the articulating surface.The post is fractured near the base.There were no observations of material or manufacturing deviations in the course of this investigation.A medical investigation was conducted and confirms this complaint from australia reports the revision of a genesis ii knee secondary to the post breaking.¿the cause of the implant fracture is unknown and so is the patient outcome.¿ it has been communicated that no medical documentation will be forthcoming.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing or product specifications did not reveal abnormalities that could have contributed to the reported issue.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, implant failure or design of device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS HI FLEX ISRT SZ 7-8 9
Common Device Name
PRSTHSS,KN,PTLLFMRTBL,SM-CNSTRND,CMNTD,PLYMR/MTL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10127275
Report Number1020279-2020-02143
Device Sequence Number3816669
Product Code JWH
UDI-Device Identifier03596010492975
UDI-Public3596010492975
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71421522
Device Lot Number09CT30079
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer06/11/2021
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date06/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;